Most Insurance Accepted | Call Now: 1-844-843-8935 | Email: help@originsrecovery.com

Overdose Awareness Day: What You Need To Know

Posted on

International Overdose Awareness Day (IOAD) is a global event held on August 31st each year. IOAD aims to raise awareness of drug overdose and reduce the stigma of a drug-related death. 

The United States accounts for approximately 25% of the estimated number of drug-related deaths worldwide, including overdose deaths. The number of overdose deaths in the United States more than tripled between 1999 and 2015, with over 52,000 people dying from fatal drug-overdoses every year.

Today, the majority of drug overdose deaths (more than six out of ten) involve an opioid.

Opioids, a class of drugs involving both legal and illegal substances, slow the central nervous system to produce a calming effect. These substances are often prescribed to relieve pain or recreationally misused by people with addictions. When taken in excessive amounts or in combination with other drugs, they can depress normal functions such as breathing and heart rate until they eventually stop, resulting in death. 

Even if a person does not die from an opioid overdose, they can sustain permanent brain damage.

Signs of overdose can include:

  • No response to stimuli
  • Pinpoint pupils
  • Shallow breathing or breathing that has stopped altogether
  • Inability to rouse
  • Unusual snoring/gurgling sounds 
  • Blue/gray lips or fingertips
  • Limp body

If you cannot get a response from someone who may have overdosed, do not assume they are asleep. Unusual or deep snoring is a common sign of overdose. Do not let people at risk ‘sleep it off’. If you see any of these signs, you should immediately move to activate the response plan for opioid overdose. 

Action taken as soon as possible could save a life. If you think someone has overdosed, knowing how to respond is crucial. Immediately activate the response plan for an opioid overdose if you see any of these signs. (This information is not a substitute for more detailed training. You can find more about that training on SAMSHA’s website.)

  • Before you act, check for dangers such as needles.
  • Call an ambulance, tell the operator your location, and stay on the line.
  • Try to get a response from the person by calling their name and/or by rubbing your knuckles firmly across their sternum.
  • If you can’t get a response, put them in the recovery position allowing their airways to remain open. 

Naloxone (also known by one of the brands Narcan®) is the live-saving drug used by paramedics to revive people who have overdosed on opioid drugs. 

If you HAVE narcan/naloxone:

  • Assemble the naloxone ready for use and inject the full amount into the outer thigh or upper arm (or use nasal spray).
  • Record the time of administration. Provide this information to paramedics when they arrive.
  • If the person is not breathing, apply rescue breathing (2 breaths every 5 seconds).
  • If there has been no response after 3 – 5 minutes, give another dose of naloxone. Remember to record the time of administration.

If you DO NOT HAVE narcan/naloxone:

  • Leave in the recovery position and monitor breathing if they are breathing.
  • If person is not breathing apply rescue breathing and continue until the person starts to breathe on their own or until the ambulance arrives

In the event of suspected overdose, do NOT:

  • Do NOT leave the person alone.
  • Do NOT give the person anything to eat, drink, or try to induce vomiting.

(Naloxone is a regulated medication and must be administered properly. Visit SAMHSA’s Division of Pharmacologic Therapies (DPT) provides opioid prescribing courses for physicianswebinars, workshops, and summits, and publications and research.)

International Overdose Awareness Day disrupts the stigma associated with drug overdose and spreads the message that the tragedy of overdose death is preventable. Wear Silver to show your support. Use your voice to share your story. If you or a loved one is struggling with addiction, seek help now.

Recovery is possible. Together, we can reduce the stigma of overdose, addiction, and recovery.

For more information on International Overdose Awareness Day, visit overdoseday.com

If you are ready to discuss your addiction, please free to call us anytime at (844) 250-9228.